I was diagnosed with vestibular migraines or migraine associated vertigo three months ago. I was put on Nortriptyline for 12 days and my nervous system went crazy. I was told the medication aggravated a migraine. My symptoms were vertigo, ear fullness, tinnitus, severe migraine pain which I hadn’t had before, light sensitivity, and hyperacusis. It has been three months now, and I still have the hyperacusis. Although it has improved, I still can’t listen to the tv, talk on the telephone up to my ear, or go into a store. Others used to have to whisper around me, but now I can handle normal conversation and the sound of dishes and silverware. When I tried another medication it made my symptoms come back. Is the hyperacusis a left over symptom of the migraine which will continue to get better or is it permanent? Jenny.
If I could predict the future, I’d work in a circus or start a new Google business! :-) Depending on who and how your diagnosis of "vestibular Migraines" was made, and the circumstances thereof, it would be almost impossible to make a necessary relationship between the headaches and the equilibrium disorder, unless both get very much better with Migraine treatment. So, although they may be linked symptoms, they may be separate items as well.
The diagnosis of “vestibular Migraines” also makes it rather difficult to comment. To simplify matters and make it easier for people to get information and treatment, doctors usually go by the gold standard for diagnosis, the International Headache Society’s International Classification of Headache Disorders, 2nd Edition (ICHD-II). Under ICHD-II, there is no diagnosis of “vestibular Migraine.” You can read more about the importance of a correct diagnosis in _The Type of Migraine Does Matter _.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.